Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 5, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 2022, 2:19 PM CST for Greene County, Mississippi; Washington County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2022, 2:19 PM CST (20:19 UTC)
- Expired
- Jan 9, 2022, 3:00 PM CST
- In force
- 41 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Washington County, AL, Greene County, MS
The radar
The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 9, 10:42 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1685 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.1
The text
As transmitted.
165
WUUS54 KMOB 092019
SVRMOB
ALC129-MSC041-092100-
/O.NEW.KMOB.SV.W.0005.220109T2019Z-220109T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
219 PM CST Sun Jan 9 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
West central Washington County in southwestern Alabama...
Northeastern Greene County in southeastern Mississippi...
* Until 300 PM CST.
* At 219 PM CST, a severe thunderstorm was located 11 miles southwest
of State Line, or 14 miles north of Leakesville, moving east at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
State Line and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama...and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama...and southeastern Mississippi.
&&
LAT...LON 3144 8848 3144 8845 3145 8845 3147 8837
3143 8828 3134 8825 3130 8827 3130 8870
3137 8872
TIME...MOT...LOC 2019Z 263DEG 24KT 3135 8864
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Black1 follow-up statement
804
WWUS54 KMOB 092041
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
241 PM CST Sun Jan 9 2022
ALC129-MSC041-092100-
/O.CON.KMOB.SV.W.0005.000000T0000Z-220109T2100Z/
Washington AL-Greene MS-
241 PM CST Sun Jan 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR WEST CENTRAL WASHINGTON AND NORTHEASTERN GREENE COUNTIES...
At 241 PM CST, a severe thunderstorm was located near Fruitdale, or
14 miles southwest of Chatom, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
State Line and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama...and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3144 8848 3144 8845 3145 8845 3147 8837
3143 8828 3134 8825 3130 8827 3130 8857
3139 8856
TIME...MOT...LOC 2041Z 263DEG 24KT 3137 8847
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BlackWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:05 PM CST, 14 minutes earlier.
Area forecast discussion, Jan 9, 2:05 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
205 PM CST Sun Jan 9 2022
.NEAR TERM /Now Through Monday/...A large positively-tilted upper-
level trough is currently located over the north-central Plains. Its
elongated axis extends from the base of the trough (over
Wisconsin/Illinois) southwestward towards Arizona. Additionally, a
lead shortwave trough is currently moving across Mississippi.
Throughout the remainder of the period, the large trough will
continue shifting eastward. Although the main energy associated with
the trough moves off the Eastern Seaboard by Monday afternoon, the
axis, which almost takes on a E-W orientation, finally passes over
our region by early Tuesday morning, giving way to northwesterly
flow aloft. At the surface, a strong cold front located over the
ArkLaTex region and will start pushing through our area by evening,
eventually clearing our area a little after midnight. Behind the
front, high pressure will build in, giving way to a cooler, drier
day on Monday.
There will be two rounds of convection that will occur throughout
the day today... one occurring now, in association with the
upper-level shortwave, and the second in the evening, in
association with the cold front. For the first round, clusters of
storms have developed over southeastern MS and have started moving
across our northwestern counties. Additional storms are also
developing offshore and are moving northeast. With mid-level lapse
rates around 7C/km and surface temperatures warming into the mid
70s, instability has increased across the area. Current MLCAPE
values of 1000-1500 J/kg may try to increase to around 2000 J/kg
(as per the HRRR) throughout the next couple of hours. 0-6km Bulk
shear values range from 30kts south to 40kts across our
northwestern counties. Latest LIX sounding also suggests some mid-
level dry air is present as well, giving way to DCAPE values of
around 500-600 J/kg. Finally, 0-3km SRH values of 200-250 m2/s2 is
also present. With these in place, storms have the potential to
become severe, with the concerns being damaging wind gusts, up to
quarter-sized hail, and a few brief tornadoes. A Tornado Watch is
in effect until 6pm for our northwestern counties, where these
ingredients are currently maximized.
The second round will consist of a broken line of showers and
thunderstorms out ahead of the cold front. This line will approach
our western counties during the early evening hours and will push
through the area by midnight. CAMs suggest that instability will
still be present as the line approaches, with MLCAPE values
remaining around 1500 J/kg. Shear does become more unidirectional as
the front moves through and SRH values lower to below 150 m2/s2.
Therefore, the main concern with this round will be isolated storms
producing damaging wind gusts, however, will not rule out other
hazards at this time.
After the front passes, cold air advection takes over and pushes in
a much cooler, drier air mass. Any lingering shower and thunderstorm
activity will quickly taper off by midnight for areas west if I-65,
and during the early morning hours for areas east. Some patchy sea
fog may try to develop late this afternoon and spread into coastal
counties this evening, but will quickly dissipate after the front's
passage. Tonight's lows will range from the mid to upper 30s in the
far northwestern counties (thanks to earlier passage of the cold
front) to upper 40s to lower 50s for southeastern counties. Monday's
highs will mainly be in the 50s areawide thanks to gusty northerly
winds and some lingering cloud cover. Finally, a HIGH RISK of rip
currents remains in effect through Monday evening. /96
&&
.AVIATION...
18Z issuance...MVFR to occasionally IFR ceilings continue throughout
the afternoon. Shower and thunderstorm activity will increase
throughout the day as a cold front approaches the region. Ceilings
and visibilities may temporarily lower in some of the heavier
activity. Additionally, a few thunderstorms may be strong to severe
and capable of producing strong wind gusts. Once the front passes
tonight, winds will quickly shift from southerly to northerly and
will increase to 10-15kts with gusts as high as 20-25kts. Low IFR
ceilings will linger throughout the early morning hours. /96
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday afternoon for ALZ265-266.
FL...High Rip Current Risk through Monday afternoon for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
Monday night for GMZ630-633>636.
Small Craft Advisory from midnight tonight to noon CST Tuesday
for GMZ631-632-650-655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Jan 9, 12:55 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
1255 PM CST Sun Jan 9 2022
ALZ051-MSZ067-091945-
Choctaw AL-Wayne MS-
1255 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southwestern Choctaw
and northern Wayne Counties through 145 PM CST...
At 1255 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles east of Mill Creek, or 14 miles west of
Waynesboro, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Choctaw and northern Wayne Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama...and southeastern Mississippi.
&&
LAT...LON 3174 8834 3164 8894 3175 8894 3183 8865
3189 8844 3187 8838 3179 8833
TIME...MOT...LOC 1855Z 252DEG 36KT 3171 8888
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackSpecial weather statement, Jan 9, 1:14 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
114 PM CST Sun Jan 9 2022
MSZ067-075-092000-
Perry MS-Wayne MS-
114 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of northeastern Perry
and southwestern Wayne Counties through 200 PM CST...
At 114 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southeast of Ovett, or 7 miles north of
Richton, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Perry
and southwestern Wayne Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
&&
LAT...LON 3143 8894 3149 8894 3156 8868 3154 8862
3150 8860 3143 8862 3143 8884 3140 8884
3138 8897 3143 8899
TIME...MOT...LOC 1914Z 256DEG 22KT 3145 8895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 1:21 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
121 PM CST Sun Jan 9 2022
ALZ264-FLZ201-203-092000-
Baldwin Central AL-Escambia Inland FL-Santa Rosa Inland FL-
121 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of east central
Baldwin, west central Santa Rosa and northwestern Escambia Counties
through 200 PM CST...
At 121 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 13 miles west of Molino, or 14 miles northeast of
Loxley, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central
Baldwin, west central Santa Rosa and northwestern Escambia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3066 8755 3071 8759 3090 8740 3090 8730
3086 8724 3076 8726
TIME...MOT...LOC 1921Z 229DEG 23KT 3070 8754
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 1:43 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
143 PM CST Sun Jan 9 2022
MSZ075-076-092030-
Perry MS-Greene MS-
143 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of central Perry and
west central Greene Counties through 230 PM CST...
At 143 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of New Augusta, or 13 miles
southeast of Petal, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
&&
LAT...LON 3135 8886 3134 8878 3127 8875 3121 8879
3116 8914 3122 8915
TIME...MOT...LOC 1943Z 247DEG 22KT 3120 8910
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 1:49 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
149 PM CST Sun Jan 9 2022
ALZ052-053-092030-
Clarke AL-Washington AL-
149 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of northeastern
Washington and central Clarke Counties through 230 PM CST...
At 148 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Chatom, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Chatom, Saint Stephens and Leroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southwestern
Alabama.
&&
LAT...LON 3143 8828 3147 8829 3167 8791 3166 8784
3161 8778 3152 8776
TIME...MOT...LOC 1948Z 244DEG 26KT 3148 8821
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Jan 9, 2:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
202 PM CST Sun Jan 9 2022
MSZ075-078-092045-
Stone MS-Perry MS-
202 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southern Perry and
northwestern Stone Counties through 245 PM CST...
At 202 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Maxie, or 6 miles northwest of Wiggins,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Perry and
northwestern Stone Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
&&
LAT...LON 3091 8914 3100 8914 3109 8889 3108 8884
3093 8883 3085 8932 3091 8934
TIME...MOT...LOC 2002Z 251DEG 26KT 3093 8919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 12:55 PM CST | Special Weather Statement | MOB | Wayne | 50 min |
| Jan 9, 1:11 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 14 min |
| Jan 9, 1:14 PM CST | Special Weather Statement | MOB | Wayne | 46 min |
| Jan 9, 1:29 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 46 min |
| Jan 9, 1:43 PM CST | Special Weather Statement | MOB | Perry | 47 min |
| Jan 9, 1:52 PM CST | Tornado Warning | MOB | Wayne | 23 min |
| Jan 9, 2:02 PM CST | Special Weather Statement | MOB | Stone | 43 min |
| Jan 9, 4:26 PM CST | Special Weather Statement | MOB | Stone | 49 min |
| Jan 9, 4:32 PM CST | Special Weather Statement | MOB | George | 43 min |
| Jan 9, 5:23 PM CST | Severe Thunderstorm Warning | MOB | George, Stone | 54 min |
| Jan 9, 3:04 AM CST | Small Craft Advisory | MOB | 57 hr | |
| Jan 9, 12:51 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 54 min |
| Jan 9, 1:02 PM CST | Special Marine Warning | MOB | 60 min | |
| Jan 9, 1:49 PM CST | Special Weather Statement | MOB | Washington | 41 min |
| Jan 9, 1:57 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Washington | 48 min |
| Jan 9, 2:16 PM CST | Tornado Warning | MOB | Clarke, Washington | 29 min |
| Jan 9, 2:29 PM CST | Severe Thunderstorm Warning | MOB | Washington | 46 min |
| Jan 9, 2:45 PM CST | Tornado Warning | MOB | Clarke | 14 min |
| Jan 9, 2:51 PM CST | Special Weather Statement | MOB | Wilcox | 39 min |
| Jan 9, 2:57 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 48 min |
| Jan 9, 3:19 PM CST | Special Weather Statement | MOB | Butler, Monroe | 41 min |
| Jan 9, 3:24 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 36 min |
| Jan 9, 3:36 PM CST | Special Weather Statement | MOB | Butler | 39 min |
| Jan 9, 3:50 PM CST | Tornado Warning | MOB | Conecuh, Monroe | 25 min |
| Jan 9, 4:13 PM CST | Severe Thunderstorm Warning | MOB | Butler, Conecuh | 47 min |
| Jan 9, 4:16 PM CST | Tornado Warning | MOB | Crenshaw | 11 min |
| Jan 9, 4:25 PM CST | Special Weather Statement | MOB | Washington | 50 min |
| Jan 9, 4:40 PM CST | Special Weather Statement | MOB | Washington | 65 min |
| Jan 9, 4:42 PM CST | Special Weather Statement | MOB | Crenshaw | 18 min |
| Jan 9, 4:47 PM CST | Tornado Warning | MOB | Butler, Conecuh, Covington | 43 min |
| Jan 9, 4:56 PM CST | Tornado Warning | MOB | Butler, Conecuh, Covington | 49 min |
| Jan 9, 5:28 PM CST | Tornado Warning | MOB | Butler, Crenshaw | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.